Alert archive / Illinois / Special Weather Statements in 2021

Special Weather Statement, NWS Lincoln, IL

August 11, 2021Knox County, Illinois

NWS Lincoln, IL issued this special weather statement at Aug 11, 2021, 7:00 AM CDT for Knox County, Illinois. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2021, 7:00 AM CDT (12:00 UTC)
Expired
Aug 11, 2021, 8:00 AM CDT
In force
60 min
Issued by
NWS Lincoln, IL
Hail
0.75 in
Wind
40

County Knox County, IL

The radar

The Quad Cities radar (KDVN), 84 km from the middle of the area, began a volume at 12:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 0.0 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2021-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2852 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2021-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2852 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1040 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted.

925 
WWUS83 KILX 111200
SPSILX

Special Weather Statement
National Weather Service Lincoln IL
700 AM CDT Wed Aug 11 2021
 
ILZ027-036-111300-
Knox-Fulton-
700 AM CDT Wed Aug 11 2021

...Strong thunderstorms will impact portions of northern Fulton and 
Knox Counties through 800 AM CDT...

At 656 AM CDT, Doppler radar was tracking a strong thunderstorm over 
Roseville, or 14 miles south of Monmouth, moving northeast at 35 
mph. A separate line of strong storms extended from near Aledo 
southwest along the Iowa border, and was moving northeast at 40 mph. 
These two systems will impact Knox and northwest Fulton Counties 
over the next hour. 

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
  Abingdon, Galesburg, Knoxville, Maquon, Gilson, Williamsfield and 
  Victoria.

This includes Interstate 74 between mile markers 34 and 67.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so monitor local radio stations and 
available television stations for additional information and 
possible warnings from the National Weather Service.

&&

LAT...LON 4115 8999 4061 8999 4054 9044 4115 9044
TIME...MOT...LOC 1156Z 237DEG 28KT 4071 9061 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

$$

Geelhart

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this special weather statement went out at Aug 11, 5:45 AM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 11, 5:45 AM CDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
545 AM CDT Wed Aug 11 2021

.SYNOPSIS...
Issued at 233 AM CDT Wed Aug 11 2021

A hot and humid airmass will remain over the region through
Thursday, producing dangerous afternoon heat indices over 100
degrees. Periods of thunderstorms will be possible, mainly tonight
and again Thursday night. Severe storms and locally heavy rain
are possible.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 233 AM CDT Wed Aug 11 2021

Convection has failed to materialize in a meaningful way so far
tonight, even with a 40 kt southwest LLJ aimed at the area.
However a few storms festering over the northern CWA bear watching
next few hours as this airmass is characterized by steep mid
level lapse rates, 2000+ J/kg MLCAPE and 30 kt effective bulk
shear. Stabilized low levels evident on RAP soundings suggest a
marginal hail threat would be the main concern, along with locally
heavy rain given 1.9" PW. Latest CAM runs have anything that can
get going shifting east of the area prior to sunrise.

After that, much of the day may be dry as forecast soundings show
a strong capping inversion in place above 850 mb, and see no
apparent trigger to break the cap. A few showers or isolated
storms possible mid to late morning in the IL River Valley, tied
to a weak wave tracking northeast from MO. The main weather story
today will once again be oppressive heat and humidity. Dewpoints
are forecast to be a couple degrees lower than yesterday, but
still in the mid/upper 70s, which will combine with highs in the
lower 90s for peak heat indices at 105-110F. Heat Advisory remains
in effect from noon to 7 pm.

Better conditions for convective initiation will take place to
our northwest during the late afternoon to early evening, in
proximity to a pre-frontal trof pressing southeast across eastern
IA and northern IL. As this drops southeast during the evening,
lingering instability (2000 J/kg MLCAPE at 03z) carries a
damaging wind risk mainly northwest of a Rushville to Bloomington
line. Less than optimal deep layer shear will be a limiting
factor to more robust activity into the overnight hours, along
with decreasing instability as the complex shifts into the central
CWA. This aligns with the SPC Day 1 slight and marginal risks
from north to south over central IL.

.LONG TERM...(Thursday through Tuesday)
ISSUED AT 233 AM CDT Wed Aug 11 2021

Impressive warm layer near 850 mb persists across the area on
Thursday, so appears the strong cap will be a limiting factor for
convection once again through the afternoon. Stagnant swampy
airmass remains in place, and heat headlines may need to be
extended another day. Peak heat indices near 105F over the
southern half of the CWA.

The cold front begins to make its move south into the region
Thursday night, and this provides the next decent shot at strong
to severe convection, noted on SPC Day 2 marginal risk. The front
will be slow to move through the state, leaving at least southern
and eastern parts of the CWA at risk for more strong or severe
storms on Friday, depending on frontal timing.

After the front finally clears the region, a stretch of quiet,
cooler, and much less humid air is forecast. Medium range guidance
is in excellent agreement that surface high pressure will shift
from the upper Midwest to the Great Lakes, providing a dry
northeast flow locally. This should result in highs in the lower
80s this weekend and mid 80s early next week, along with 60s
dewpoints.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 544 AM CDT Wed Aug 11 2021

An isolated shower or storm cannot be ruled out this morning, as a
weakening cluster of showers and storms tracks northeast out of
northeast MO. Better chances at PIA/BMI where VCSH included.
Otherwise VFR sky expected. A complex of storms is forecast to
form over northern IL this evening then drop southeast into the
area towards 05-07z. Due to low confidence in timing and coverage
only have VCTS for now. South-southwest winds increase late
morning with gusts over 20 kt this afternoon. Stronger west-
southwest low level jet develops tonight, so included LLWS after
06z.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon today to 7 PM CDT this evening for
ILZ027>031-036>038-040>057-061>063-066>068-071>073.

&&

SYNOPSIS...25
SHORT TERM...25
LONG TERM...25
AVIATION...25
Hazardous weather outlook, Aug 11, 5:44 AM CDT, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
544 AM CDT Wed Aug 11 2021

ILZ027>031-036>038-121100-
Fulton-Knox-Marshall-McLean-Peoria-Stark-Tazewell-Woodford-
544 AM CDT Wed Aug 11 2021

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of central
Illinois.

.DAY ONE...TODAY AND TONIGHT...

Scattered thunderstorms are expected to impact areas west of the
Illinois River this morning, and have the potential to produce
damaging winds and hail. Additional thunderstorms will likely
impact more of the area this evening, and they also may be
severe. Locally heavy rain will also accompany the stronger
storms, which may cause some flooding.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

While isolated storms are possible during the day on Thursday,
there will be a better chance Thursday night. A few of those may
be strong to locally severe. The threat of storms will diminish
Friday with the passage of a cold front.

The heat index is likely to reach 100 to 105 degrees again on
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this morning west of the
Illinois River, and again this evening across central Illinois.

ILZ040>042-047>052-121100-
Cass-Christian-Logan-Mason-Menard-Morgan-Sangamon-Schuyler-Scott-
544 AM CDT Wed Aug 11 2021

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TODAY AND TONIGHT...

A few thunderstorms will be possible this morning, especially
toward the Illinois River. Additional thunderstorms are expected
tonight, and a few of them may be strong to locally severe. Locally
heavy rain will also accompany the stronger storms, which may
cause some flooding.

The heat index today will range from 105 to 110 degrees.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

While isolated storms are possible during the day on Thursday,
there will be a better chance Thursday night. A few of those may
be strong to locally severe. The threat of storms will diminish
Friday with the passage of a cold front.

The heat index is likely to reach around 105 degrees again on
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight, beginning late evening.

ILZ043>046-053>057-061-121100-
Champaign-Coles-De Witt-Douglas-Edgar-Macon-Moultrie-Piatt-Shelby-
Vermilion-
544 AM CDT Wed Aug 11 2021

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of east central
Illinois.

.DAY ONE...TODAY AND TONIGHT...

The heat index is expected to be around 105 degrees this
afternoon.

Thunderstorms are expected to move into the area tonight, and a
few of them may be strong to locally severe. Locally heavy rain
will also accompany the stronger storms, which may cause some
flooding.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

While isolated storms are possible during the day on Thursday,
there will be a better chance Thursday nigh and Friday. A few of
those may be strong to locally severe. The threat of storms will
diminish by Friday afternoon with the passage of a cold front.

The heat index will range from 100 to 105 degrees on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight, beginning late evening.

ILZ062-063-066>068-071>073-121100-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
544 AM CDT Wed Aug 11 2021

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...TODAY AND TONIGHT...

Heat index values of 105 to 110 degrees are expected this
afternoon.

Minor flooding will continue on the Embarras River near
Lawrenceville, and the Little Wabash River near Clay City.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

While isolated storms are possible during the day on Thursday,
there will be a better chance Thursday nigh and Friday. A few of
those may be strong to locally severe. The threat of storms will
diminish later Friday afternoon with the passage of a cold front.

The heat index will be around 105 degrees on Thursday.

Minor flooding on the Embarras River will subside early Friday
morning, but linger on the Little Wabash River through Saturday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Geelhart

In the hours before

Special weather statement, Aug 11, 7:00 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Lincoln IL
700 AM CDT Wed Aug 11 2021

ILZ027-036-111300-
Knox-Fulton-
700 AM CDT Wed Aug 11 2021

...Strong thunderstorms will impact portions of northern Fulton and
Knox Counties through 800 AM CDT...

At 656 AM CDT, Doppler radar was tracking a strong thunderstorm over
Roseville, or 14 miles south of Monmouth, moving northeast at 35
mph. A separate line of strong storms extended from near Aledo
southwest along the Iowa border, and was moving northeast at 40 mph.
These two systems will impact Knox and northwest Fulton Counties
over the next hour.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Abingdon, Galesburg, Knoxville, Maquon, Gilson, Williamsfield and
  Victoria.

This includes Interstate 74 between mile markers 34 and 67.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so monitor local radio stations and
available television stations for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 4115 8999 4061 8999 4054 9044 4115 9044
TIME...MOT...LOC 1156Z 237DEG 28KT 4071 9061

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Geelhart

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 10:50 AM CDTSpecial Weather StatementILXKnox40 min

Nearby

Special Weather Statements in Illinois, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.